Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 8, NWS Wakefield, VA

July 24, 20007 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 24, 2000, 9:00 AM EDT for 7 counties in Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2000, 9:00 AM EDT (13:00 UTC)
Expired
Jul 24, 2000, 11:00 AM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, Isle of Wight County, VA, Southampton County, VA, Surry County, VA, Sussex County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 1.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 241304
FFWAKQ
VAC093-175-181-183-650-700-735-241500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
900 AM EDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD WARNING FOR...
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA
  ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA
  SURRY COUNTY IN SOUTHEAST VIRGINIA
  SUSSEX COUNTY IN SOUTHEAST VIRGINIA
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  CITY OF POQUOSON IN SOUTHEAST VIRGINIA
  SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 1100 AM EDT

* AT 854 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL NEAR BRANCHVILLE...MOVING NORTH AT 
  20 MPH. DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 4 INCHES
  HAVE FALLEN ACROSS THESE LOCATIONS SINCE 6 AM...ESPECIALLY ACROSS
  PORTIONS OF SOUTHAMPTON COUNTY. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
  LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOYKINS...
  BRANCHVILLE...CAPRON...CLAREMONT...COURTLAND AND NEWSOMS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

$$

SCHUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:34 AM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 24, 4:34 AM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 AM EDT MON JUL 24 2000

...FLASH FLOOD WATCH BEING ISSUED FOR SRN VA AND NERN NC...

TDY...CURRENT SAT PIX...SFC DATA...UPR SNDGS AND UPR PLOTS POINT TO
WDSPRD RAINS OVR THE AREA THRU THE DAY...AND INTO AT LEAST PART OF
TNGT.  RDU HAS ISSUED FFW FOR SVL COUNTIES ALRDY...AND BASED ON
AREA RADARS...SOME RAINFALL AMOUNTS OVER 2" PER HR...PARTICULARLY
UNDER THE ENHANCED CLOUDS IN IR SAT PIX.  BEST CNVCTN OVR CSTL NC
NOW...BUT SOME CNTRL NC OBS SHOWING NEARLY AN INCH OF RAIN IN AN
HOUR WITHIN THE HEAVIER RAIN.  TRENDS SUGG BEST LLVL CNVRGNC AND
MIDLVL VVEL WL TRACK THRU ERN NC AND SRN/SERN VA THRU TDY...EXITING
OFF THE DELMARVA THS EVE AND OVRNGT.  DVLPG RAIN IN ERN NC SHUD
BECOME ENHNCD LTR THS MORN AND AFTN AS UPR DYNMCS OVR SRN TN VALLEY
TRACK INTO OUR AREA.  DECENT WSHFT AT LLVLS ALG WTH 2 LLJS ONE
ERLY/UPSLP AND THE OTHER S TO SW THRU ERN CAROLINAS...SO COMBO OF
LLVL SPD CNVRGNC AND DIRECTIONAL CNVRGNC WL RESULT IN RAIN
EVERYWHERE.  INLAND AREAS WL MAINLY SEE RAIN...WTH SRN VA AND NERN
NC SEEING CHCS FOR THUNDER.  ISSUING FFW FOR SRN VA AND NERN NC...
AS AVC TO EMPORIA ALRDY SEEING HVY RAIN...AND FKN THRU HMPTN RDS AND
NERN NC CUD SEE SOME URBAN TYPE FLOODING IN HEAVIEST DOWNPOURS.
FFG IS HGH...BUT FLOODING IN CNTRL NC SUGG THAT RAINFALL AMOUNTS
SHUD APPCH FFG LVLS IN HEAVIEST DOWNPOURS.  TEMPS WL ONLY RISE A
LTL THRU THE DAY...AND NE WNDS WL INCRS...ESPLY ON THE COAST...THEN
TREND E ARND ORF/ECG.

TNGT...HEAVIEST RAIN AND TSTMS SHUD END BEFORE MDNGT AS UPR DYNMCS
AND LLVL CNVRGNC SHIFT TO DELMARVA AND OFFSHORE...BUT SOME
LINGERING SCT SHRA ACTVTY BEYOND MDNGT.  WTH CONT CLOUD CVR...TEMPS
NOT FALLING MUCH...ARND 70 ORF/ECG TO MID/UPR 60S EVERYWHERE ELSE.
NE WNDS WL BECOME LGT AS THE UPR IMPULSE EXITS.

TUE...SLOW JULY UPR FLO...SO EVEN THO UPR TROF AXIS REMAINS W OF
OUR AREA...NXT DFNTV UPR IMPULSE NOT RESOLVED WELL IN MDLS...AS
SOLNS DIVERGE QUITE A BIT IN THE 36+ HR TIMEFRAME.  SOME BRKS IN
CLOUD CVR PSBL...BUT WTH DEEP MOISTURE...STILL HGH CHC POPS IN MOST
AREAS...TO LKLY IN SBY AREA...WTH TEMPS HVG A CHC TO RISE A LTL
MORE...TO MID/UPR 70S...WTH THE PSBLTY OF A FEW BRKS OF SUN.

XTND...UPR TROF NOT BUDGING MUCH...AND TIMING OF NXT UPR IMPULSE A
LTL IN QUESTION...BUT GRNLY CONTD CHCS FOR SHRA/TSRA THRU THE XTND...
AND TEMPS MAY HV A CHC TO RISE TO ARND 80 AND LWR 80S TWD THE MDL/END
OF THE WK WTH THE CHC OF SOME MORE SUN...ESPCLY IF SFC WNDS OVR THE
AREA DO SHFT MORE S AS CURRENTLY FCST.

CSTL WTRS...NE WNDS INCRSG...BUT REMAINING JUST BELOW SCA.  ONSHORE
FLO WL KICK SEAS JUST INTO SCA LVLS OFF DELMARVA.

.AKQ....FLASH FLOOD WATCH NCZ012>017-030>032-VAZ065-066-079-087>098
AND SCA ATLC WTRS FROM FENWICK ISLAND TO PARRAMORE ISLAND.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:52 AM EDTFlash Flood WarningAKQBrunswick, Greensville, City of Emporia2 hr
Jul 24, 10:50 AM EDTFlash Flood WarningAKQIsle of Wight, Southampton, York, City of Franklin, City of Hampton, City of Newport News and 2 more115 min
Jul 24, 2:15 PM EDTTornado WarningAKQCity of Virginia Beach40 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.